Theoretical and Mathematical Physics

, Volume 122, Issue 2, pp 176–192 | Cite as

Reduction of bi-Hamiltonian systems and separation of variables: An example from the Boussinesq hierarchy

  • G. Falqui
  • F. Magri
  • G. Tondo


We discuss the Boussinesq system with the stationary time t5 within a general framework of stationary flows of n-Gel'fand-Dickey hierarchies. A careful use of the bi-Hamiltonian structure can provide a set of separation coordinates for the corresponding Hamilton-Jacobi equations.


Poisson Bracket Pseudodifferential Operator Poisson Structure Hamiltonian Structure Separation Variable 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    F. Magri and T. Marsico, “Some developments of the concepts of Poisson manifolds in the sense of A. Lichnerowicz,” in:Gravitation, Electromagnetism, and Geometric Structures (G. Ferrarese, ed.), Pitagora Editrice, Bologna (1996), pp. 207–222; T. Marsico, “Una caratterizzazione geometrica dei sistemi che ammettono rappresentazione alla Lax estesa,” Doctoral diss., Università di Milano, Milano (1996).Google Scholar
  2. 2.
    C. Morosi and G. Tondo,J. Phys. A,30, 2799–2806 (1997).CrossRefADSMathSciNetGoogle Scholar
  3. 3.
    S. I. Alber,Commun. Pure Appl. Math.,34, 259–272 (1981).MathSciNetGoogle Scholar
  4. 4.
    M. Antonowicz, A. P. Fordy, and S. Wojciechowski,Phys. Lett. A,124, 455–462 (1987).CrossRefMathSciNetGoogle Scholar
  5. 5.
    O. I. Bogoyavlensky and S. P. Novikov,Funct. Anal. Appl.,10, 8–11 (1976).CrossRefGoogle Scholar
  6. 6.
    B. A. Dubrovin, I. M. Krichever, and S. P. Novikov, “Integrable Systems I [in Russian],” in:Dynamical Systems IV (Encycl. Math. Sci., Vol. 4) (V. I. Arnol'd and S. P. Novikov, eds.), VINITI, Moscow (1985), pp. 179–285; English transl., Springer, Berlin (1990), pp. 173–280.Google Scholar
  7. 7.
    I. M. Gel'fand and I. Zakharevich, “On the local geometry of a bi-Hamiltonian structure,” in:The Gelfand Mathematical Seminars 1990–1992 (L. Corwin et al., eds.), Birkhäuser, Boston (1993), pp. 51–112.Google Scholar
  8. 8.
    P. Casati, G. Falqui, F. Magri, and M. Pedroni,J. Math. Phys.,38, 4605–4628 (1997).CrossRefADSMathSciNetGoogle Scholar
  9. 9.
    G. Falqui, F. Magri, and M., Pedroni,J. Math. Phys.,38, 303–324 (1998).Google Scholar
  10. 10.
    M. Sato and Y. Sato, “Soliton equations as dynamical systems on infinite-dimensional Grassmann manifold,” in:Nonlinear PDEs in Applied Sciences (US-Japan Seminar, Tokyo) (P. Lax and H. Fujita, eds.), North-Holland, Amsterdam (1982), pp. 259–271.Google Scholar
  11. 11.
    L. A. Dickey,Soliton Equations and Hamiltonian Systems (Adv. Ser. in Math. Phys., Vol. 12), World Scientific, Singapore (1991).zbMATHGoogle Scholar
  12. 12.
    F. Magri and C. Morosi, “A geometric characterization of integrable Hamiltonian systems through the theory of Poisson-Nijenhuis manifolds,” Preprint QuadernoS/19, Univ. Milano, Milano (1984).Google Scholar
  13. 13.
    A. G. Reyman and M. A. Semenov-Tian-Shansky, “Group-theoretical methods in the theory of finite-dimensional integrable systems [in Russian],” in:Dynamical Systems VII (Encycl. Math. Sci., Vol. 16) V. I. Arnol'd and S. P. Novikov, eds.) VINITI, Moscow (1987), pp. 119–194; English transl., Springer, Berlin (1994), pp. 116–225.Google Scholar
  14. 14.
    G. Maguano and F. Magri,Rev. Math. Phys.,3, 403–466 (1991).CrossRefMathSciNetGoogle Scholar
  15. 15.
    M. Pedroni and P. Vanhaecke,Regular and Chaotic Dynamics,3, 132–160 (1998).CrossRefMathSciNetGoogle Scholar
  16. 16.
    J. E. Marsdena and T. Ratiu,Lett. Math. Phys.,11, 161–169 (1986).CrossRefMathSciNetGoogle Scholar
  17. 17.
    P. Casati, F. Magri, and M. Pedroni, “Bi-Hamiltonian manifolds and τ-function,” in:Mathematical Aspects of Classical Field Theory 1991 (Cont. Math., Vol. 132) (M. J. Gotay et al., eds.), Am. Math. Soc., Providence, RI (1992), pp. 213–234.Google Scholar
  18. 18.
    A. P. Fordy and S. D. Harris, “Hamiltonian structures in stationary manifold coordinates,” in:Algebraic Aspects of Integrable Systems (Progr. Nonlinear Differ. Equat. Appl., Vol. 26) A. S. Fokas and I. M. Gelfand, eds.), Birkhäuser, Boston (1996), pp. 103–130.Google Scholar
  19. 19.
    A. Fokas and B. Fuchssteiner,Physica D,4, 47–66 (1981).CrossRefADSMathSciNetGoogle Scholar
  20. 20.
    R. Brouzet, R. Caboz, J. Rabenivo, and V. Ravoson,J. Phys. A,29, 2069–2076 (1996).CrossRefADSMathSciNetGoogle Scholar
  21. 21.
    E. Sklyanin,Progr. Theor. Phys. Suppl.,118, 35–60 (1995).ADSMathSciNetGoogle Scholar
  22. 22.
    S. De Filippo, G. Marmo, M. Salerno, and G. Vilasi,Nuovo Cimento B,83, 97–112 (1984).Google Scholar
  23. 23.
    S. Benenti, “Separability structures on Riemannian manifolds,” in:Differential Geometrical Methods in Mathematical Physics (Proc. Conf. Aix-en-Provence, Sept. 3–7, 1979, and Salamanca, Sept. 10–14, 1979) (Lect. Notes Math., Vol. 836) (P. L. Garcia, A. Pérez-Rendón, and J. M. Souriau, eds.), Springer, Berlin (1980), pp. 512–538.CrossRefGoogle Scholar
  24. 24.
    G. Tondo,J. Phys. A,28, 5097–5115 (1995).CrossRefADSMathSciNetGoogle Scholar
  25. 25.
    T. Levi-Civita,Math. Annal.,59, 383–397 (1904).CrossRefMathSciNetGoogle Scholar
  26. 26.
    G. Tondo, “On the integrability of Hénon-Heiles-type systems,” in:Non-Linear Physics: Theory and Experiment (E. Alfinito et al., eds.), World Scientific, Singapore (1996), pp. 313–320.Google Scholar
  27. 27.
    M. Blaszak,Multi-Hamiltonian Theory of Dynamical Systems, Springer, Berlin (1998).zbMATHGoogle Scholar
  28. 28.
    C. Morosi and G. Tondo, “Bi-Hamiltonian structures, quasi-bi-Hamiltonian systems, and separation variables,”Rep. Math. Phys. (forthcoming).Google Scholar

Copyright information

© Kluwer Academic/Plenum Publishers 2000

Authors and Affiliations

  • G. Falqui
    • 1
  • F. Magri
    • 2
  • G. Tondo
    • 3
  1. 1.SISSATriesteItaly
  2. 2.Dipartimento di MatematicaUniversità di MilanoMilanoItaly
  3. 3.Dipartimento di Scienze MatematicheUniversità di TriesteTriesteItaly

Personalised recommendations